Texas, 2016

Damaging Winds in Texas, July 7, 2016

July 7, 2016 · NWS AMA · 2 events in 2 counties and zones

An upper level ridge shifting east from Colorado into the Panhandles along with a weak surface cold front helped to generate some thunderstorms. With CAPE between 1000-1500 J/kg and weak shear, storms produced severe wind gusts as they moved east along the surface boundary in the NE TX Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper level ridge shifting east from Colorado into the Panhandles along with a weak surface cold front helped to generate some thunderstorms. With CAPE between 1000-1500 J/kg and weak shear, storms produced severe wind gusts as they moved east along the surface boundary in the NE TX Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 7, 9:33 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 7, 9:33 PM CST, 1 hour 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1033 PM CDT THU JUL 7 2016

.Aviation...
For the 06z TAFs, VFR conditions are expected at all terminals. KDHT
should be free of rain showers and storms by the time this TAF
issuance is in effect. However, KGUY could see lingering showers and
thunderstorms through the early morning hours on Friday. Confidence
is not too high given the nature of these summer storms, so
amendments are likely during the next several hours. Winds are still
expected to be out of the north to northeast at KDHT and KGUY due to
a weak cold front, although timing could be slightly off due to
impacts from thunderstorms. Winds should stay below 15 KTS for the
majority of the forecast period, although KAMA could see a few hours
during the afternoon tomorrow where winds could gust to 25 KTS or so.
Rain chances return for mainly KDHT and KGUY tomorrow night, however
confidence is low on any storms impacting the TAF sites, so this will
most likely be updated as further TAFs are issued.

Lorenzen

&&

.Prev Discussion... /Issued 844 PM CDT THU JUL 7 2016/

Update...
Have updated the grids slightly to account for higher rain chances
given the light rain showers and storms that are moving into the
western portions of the Oklahoma and Texas Panhandles from the west.
These storms and showers are expected to continue moving eastward
through the central portions of the Combined Panhandles ahead of an
approaching upper level shortwave and associated weak surface cold
front. The rest of the forecast remains on track.

Lorenzen

Prev Discussion... /Issued 615 PM CDT THU JUL 7 2016/

.Updated Aviation Discussion...

Discussion...
Upper level ridge that has been in place across the Texas and
Oklahoma Panhandles for the past several days has shifted slightly to
the south and east throughout the day today. This shift will allow
for a weak shortwave to move out of the Rockies. This increased upper
level support could help a few storms to develop across the area.
Mixed layer instability is fairly limited to around 500 to 1500 J/kg
with very limited deep layer shear except across the Oklahoma
Panhandle where deep layer shear is expected to remain around 30kt to
40kt. Storms that form outside of the better sheared environment
could produce marginally severe wind gusts as the cores descend, but
storms that develop/move into the better sheared environment could
become marginally severe and produce a combination of hail and
damaging severe gusts. all convection should be out of the area after
midnight. As for the heat, the Heat Advisory remains in affect until
8 PM this evening with temperatures across the advisory area in the
103 to 109 range.

Friday the ridge breaks down further to allow a cold front to enter
the Panhandles. This will bring a much needed reprieve from the
triple digit heat for the better part of the area. The front will
also bring better forcing for storm development. The best area for
storm development is focused south of the front (southeastern half of
the Texas Panhandle) during the afternoon hours. There is a low
chance precip across the northwestern CWA but any storms that develop
in that area will be extremely isolated.

Late Friday night into early Saturday morning is expected to be
relatively quiet weather-wise, but by Saturday afternoon storms are
expected to develop along a dryline situated across the western
column of counties. Deep layer shear again looks relatively limited
(in the 20kt range) with mixed layer CAPE around 1500 J/kg. Isolated
strong to marginally severe storms can't be ruled out.

Sunday the ridge re-develops west of the Panhandles to keep the
chance for afternoon convection possible. The ridge shifts further
west to place the Panhandles under southwesterly flow aloft through
the better part of next week. This will help to keep temperatures
closer to average (while still running a few degrees above average)
and precip chances in the forecast into the better part of the work
week.

Aviation...00z TAFs...Showers and thunderstorms have formed in the
western combined Panhandles and are moving northeast towards KDHT &
KGUY to start the period.  Best chance for convection seems to be
near KDHT, which will be handled with VCTS mention.  Will address
KGUY & KAMA with amendments given low confidence at the moment.
Otherwise, southwest wind BTWN 10 to 20 kts with CIG AOA 10k ft AGL
should continue thru the period at KAMA while wind direction will
become northerly AFT 08/05Z as a weak cold front passes thru KDHT &
KGUY.  There is a low chance for thunderstorms at all TAF sites aft
08/18Z, but confidence is too low to mention for now.

Bieda

&&

.AMA Watches/Warnings/Advisories...
TX...NONE.
OK...NONE.

&&

10/98
Hazardous weather outlook, Jul 7, 7:27 PM CST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
827 PM CDT THU JUL 7 2016

OKZ001>003-TXZ001>020-081330-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
827 PM CDT THU JUL 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF THE TEXAS AND
OKLAHOMA PANHANDLES TONIGHT. A FEW WILL HAVE THE POTENTIAL TO BECOME
STRONG TO MARGINALLY SEVERE WITH SMALL HAIL AND WIND GUSTS TO AROUND
60 MPH AS THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF THE TEXAS AND OKLAHOMA
PANHANDLES FRIDAY THROUGH TUESDAY. THOUGH ORGANIZED SEVERE WEATHER
IS NOT ANTICIPATED...A FEW STORMS THAT DEVELOP MAY BECOME STRONG TO
MARGINALLY SEVERE WITH HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS
TO AROUND 60 MPH THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 7, 8:17 PM CST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
917 PM CDT THU JUL 7 2016

OKZ002-TXZ003-080245-
TEXAS OK-HANSFORD TX-
917 PM CDT THU JUL 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TEXAS AND NORTHWESTERN
HANSFORD COUNTIES UNTIL 945 PM CDT...

AT 917 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 4 MILES NORTHEAST OF GOODWELL TO 13 MILES SOUTH
OF GUYMON. MOVEMENT WAS NORTHEAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GUYMON...GOODWELL AND HOUGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3699 10152 3657 10126 3633 10157 3643 10162
      3650 10163 3650 10167 3663 10174
TIME...MOT...LOC 0217Z 204DEG 10KT 3665 10159 3649 10153

BIEDA
Special weather statement, Jul 7, 8:29 PM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
929 PM CDT THU JUL 7 2016

OKZ002-TXZ002-003-080315-
TEXAS OK-HANSFORD TX-SHERMAN TX-
929 PM CDT THU JUL 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TEXAS...SHERMAN AND
WEST CENTRAL HANSFORD COUNTIES UNTIL 1015 PM CDT...

AT 929 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES EAST OF STRATFORD...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TEXHOMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3613 10189 3635 10205 3660 10173 3650 10167
      3650 10163 3643 10162 3629 10155
TIME...MOT...LOC 0229Z 234DEG 19KT 3628 10184

BIEDA
Special weather statement, Jul 7, 8:44 PM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
944 PM CDT THU JUL 7 2016

OKZ002-TXZ003-080330-
TEXAS OK-HANSFORD TX-
944 PM CDT THU JUL 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TEXAS AND NORTHWESTERN
HANSFORD COUNTIES UNTIL 1030 PM CDT...

AT 944 PM CDT...THE PUBLIC REPORTED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 3 MILES EAST OF GUYMON TO 12 MILES SOUTHEAST OF
GOODWELL. MOVEMENT WAS NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GUYMON...GOODWELL...OPTIMA...HARDESTY AND ADAMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3673 10095 3670 10095 3629 10155 3643 10162
      3650 10163 3650 10167 3656 10171 3677 10151
      3692 10134
TIME...MOT...LOC 0244Z 237DEG 15KT 3669 10143 3647 10146

BIEDA
Special weather statement, Jul 7, 9:10 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1010 PM CDT THU JUL 7 2016

OKZ002-003-TXZ003-004-080400-
BEAVER OK-TEXAS OK-HANSFORD TX-OCHILTREE TX-
1010 PM CDT THU JUL 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TEXAS...SOUTHWESTERN
BEAVER...NORTHWESTERN OCHILTREE AND HANSFORD COUNTIES UNTIL 1100 PM
CDT...

AT 1009 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTH OF GRUVER...OR 15 MILES NORTHWEST OF SPEARMAN...MOVING
NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PERRYTON...SPEARMAN...GRUVER...WAKA AND FARNSWORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3611 10135 3629 10155 3670 10095 3634 10081
TIME...MOT...LOC 0309Z 235DEG 22KT 3632 10143

BIEDA
Special weather statement, Jul 7, 9:29 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1029 PM CDT THU JUL 7 2016

OKZ002-TXZ003-080400-
TEXAS OK-HANSFORD TX-
1029 PM CDT THU JUL 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TEXAS AND NORTH CENTRAL
HANSFORD COUNTIES UNTIL 1100 PM CDT...

AT 1029 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF GUYMON TO 12 MILES
NORTH OF GRUVER. MOVEMENT WAS NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GUYMON...HOOKER...OPTIMA...HARDESTY AND ADAMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3698 10123 3670 10095 3638 10142 3661 10159
TIME...MOT...LOC 0329Z 226DEG 20KT 3659 10150 3644 10140

BIEDA
Special weather statement, Jul 7, 10:11 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1111 PM CDT THU JUL 7 2016

OKZ002-003-TXZ003-004-080500-
BEAVER OK-TEXAS OK-HANSFORD TX-OCHILTREE TX-
1111 PM CDT THU JUL 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TEXAS...SOUTHWESTERN
BEAVER...OCHILTREE AND EASTERN HANSFORD COUNTIES UNTIL MIDNIGHT
CDT...

AT 1111 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF WAKA TO 8 MILES
SOUTH OF SPEARMAN. MOVEMENT WAS NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PERRYTON...SPEARMAN...WAKA AND FARNSWORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3657 10073 3641 10055 3639 10055 3606 10090
      3605 10128 3628 10140 3658 10102
TIME...MOT...LOC 0411Z 224DEG 28KT 3639 10112 3608 10124

BIEDA

The radar

The Amarillo radar (KAMA), 157 km away, was scanning. The volume nearest the first event began at 04:52 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ochiltree

When
July 7, 10:55 PM CST
Where
Ochiltree County, 0.69 mi N of Perryton Muni Arpt
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
36.410, -100.750

Thunderstorm Wind, Lipscomb

When
July 7, 11:10 PM CST
Where
Lipscomb County, 5.06 mi W of Lipscomb
Measured
51 kt (59 mph) measured gust
Reported by
Broadcast Media
Coordinates
36.240, -100.360

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652705, 652706.